Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 31, NWS Elko, NV

October 16, 2016Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Oct 16, 2016, 2:19 AM PDT for Nye County, White Pine County, Nevada. It took effect at Oct 16, 2016, 1:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 2:19 AM PDT (09:19 UTC)
In effect from
Oct 16, 2016, 1:00 PM PDT
Expired
Oct 17, 2016, 2:00 AM PDT
In force
13 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS75 KLKN 160919
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
219 AM PDT SUN OCT 16 2016

NVZ035-040-041-162300-
/O.NEW.KLKN.WI.Y.0031.161016T2000Z-161017T0900Z/
WHITE PINE COUNTY-NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
219 AM PDT SUN OCT 16 2016

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 2 AM PDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 2 AM PDT MONDAY. 

* WINDS...SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR FROM MID-AFTERNOON
  THROUGH MID EVENING.

* IMPACTS...DRIVERS OF VANS, CAMPERS, TRAILERS, AND OTHER HIGH-
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS,
  ESPECIALLY WHEN DRIVING ALONG WEST TO EAST ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
082 
WWUS75 KLKN 162131
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT SUN OCT 16 2016

NVZ035-040-041-170900-
/O.CON.KLKN.WI.Y.0031.000000T0000Z-161017T0900Z/
WHITE PINE COUNTY-NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
231 PM PDT SUN OCT 16 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT MONDAY...

* WINDS...SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR FROM MID-AFTERNOON 
  THROUGH MID EVENING.

* IMPACTS...DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE
  WINDS...ESPECIALLY WHEN DRIVING ALONG WEST TO EAST ORIENTED
  ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 15, 8:20 PM PDT, 5 hours 59 minutes earlier.

Area forecast discussion, Oct 15, 8:20 PM PDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Elko NV
820 PM PDT Sat Oct 15 2016

.SYNOPSIS...A moist air mass will be pushing into northern Nevada
this weekend, with increasing chances for rain showers. Winds will
be breezy, with windy conditions persisting over Humboldt county
this evening

&&

.UPDATE...Rain showers are developing a little ahead of schedule
over Elko County this evening. Expanded coverage through 06z this
evening. Also added hazy conditions to northern Nevada. Wind
Advisory for Humboldt County remains in effect. Guidance suggest
winds will subside around 06z this evening. No changes for the
Advisory at this time as Winnemucca had a recent gust to 48 mph.

&&

.PREV DISCUSSION... /ISSUED AT 233 PM /

SYNOPSIS...A moist air mass will be pushing into northern Nevada
this weekend, with increasing chances for rain showers. Winds will
be breezy, with windy conditions persisting over Humboldt county
this evening.

SHORT TERM...Tonight through Monday. The forecast area is
currently sitting under a lull in the weather. Skies have become
partly cloudy with some areas seeing sun. However, that will
change later this evening through the rest of the weekend as a
series of shortwaves move through the flow, bringing rain showers
to northern Nevada.

For tonight and Sunday, models are showing a potent low pressure
system off the northwest Pacific coast. Moisture pushing east will
arrive in northern Nevada and will bring an increase in showers
with the best chances north of US Highway 50. Rainfall amounts of
about a tenth of an inch, with about a quarter of an inch or so in
the higher terrain. Snow levels are expected to be at or above
7500 feet. Overnight lows tonight will be in the mid 40s with
highs tomorrow in the mid to upper 50s. Winds will be breezy
especially in Humboldt county. It appears values will remain just
below advisory criteria however.

Rain showers are expected to start in earnest across northern
Nevada as a frontal boundary stalls over Humboldt, northern
Lander/Eureka, and Elko counties. Models have been showing this
for a day or two and confidence is increasing in this solution.
Rainfall amounts through the Sunday night and Monday period are
clocking in around 0.33 to 0.66 inches, with an inch in the higher
terrain. Snow levels will generally be in the 7000 foot range.
Overnight lows will be in the upper 30s to mid 40s with highs on
MOnday expected to be in the 50s once again. Winds will continue
to be breezy but will remain below critical thresholds.

LONG TERM...Monday night through Saturday. Precipitation could
linger across northern Nevada through Monday night but models
indicate rain and higher elevation snow showers should largely
dissipate by late Monday night as frontogenetic forcing shifts
southward into central NV and becomes diffuse. A final, weak
disturbance could bring a few more valley rain and mountain snow
showers to northern and northeastern NV Tuesday but colder, more
stable airmass and less favorable upper-level dynamics will likely
result in light precipitation across mainly Humboldt and Elko
counties. However, a few inches of accumulating snow above 7000
feet is still a possibility.

Models are in good agreement in building high pressure over
Desert Southwest for the later half of the week resulting in
warming temperatures and dry conditions for NV beginning
Wednesday. Temperatures will rise 10 to 15 degrees back into the
60s and 70s by the weekend. Much lighter winds will also be in
store starting Wednesday across the state, generally less than 20
mph for most locations.

AVIATION...A cold front accompanying the next disturbance will
introduce more cloud cover and showers across northern Nevada
through tonight and tomorrow first at KWMC this evening and KEKO
later tonight. A prolonged period of lowered CIGS and rain showers
are possible tonight through Monday morning at KWMC and KEKO as
the frontal boundary stalls over the state. In addition, west to
southwest winds will remain gusty through Monday. VFR conditions
will persist at KTPH and KELY through at least Sunday night as
showers and significantly lowered CIGS remain to the north.

FIRE WEATHER...A wet and cooler Sunday is expected across much
of the forecast area. Winds will be breezy with high relative
humidity values. The cooler weather will continue into the latter
portions of next week with high pressure building over the
area Thursday and Friday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM PDT this evening for Humboldt County.

&&

92/99
Hazardous weather outlook, Oct 15, 1:25 PM PDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
125 PM PDT SAT OCT 15 2016

NVZ030-031-033>039-162030-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
125 PM PDT SAT OCT 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TONIGHT.

MOISTURE WILL INCREASE LATER TONIGHT ACROSS PORTIONS OF NORTHERN
AND CENTRAL NEVADA. THIS WILL ALLOW FOR RAIN SHOWERS TO DEVELOP
IN THE AREA INTO SUNDAY MORNING. RAINFALL AMOUNTS OF ABOUT A TENTH
TO A QUARTER OF AN INCH IN THE HIGHER TERRAIN IS POSSIBLE,
ESPECIALLY IN PORTIONS OF HUMBOLDT AND ELKO COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WET SUNDAY AND MONDAY MORNING IS ANTICIPATED ACROSS PORTIONS OF
HUMBOLDT, NORTHERN LANDER/EUREKA, AND ELKO COUNTIES. A FRONTAL
BOUNDARY IS EXPECTED TO STALL AND BECOME A FOCAL POINT FOR
MODERATE RAINFALL. AMOUNTS IN THIS AREA CAN RANGE FROM A THIRD OF
AN INCH TO OVER AN INCH ACROSS THE HIGHER TERRAIN. MAIN STEM
CREEKS AND STREAMS ARE EXPECTED TO RISE SLIGHTLY, WITH SMALLER
AND MORE FLASHY CREEKS SEEING HIGHER RISES. SNOW LEVELS ARE
EXPECTED TO BE AROUND 7000 TO 7500 FEET OR SO ACROSS THE NORTH,
WITH READINGS OF 6500 FEET IN WESTERN HUMBOLDT COUNTY.

A WEAKER AND LESS WET SYSTEM IS EXPECTED FOR TUESDAY WITH LIGHT
PRECIPITATION OVER THE NORTH. BY THURSDAY AND FRIDAY, EXPECT
WARMING CONDITIONS DUE TO HIGH PRESSURE BUILDING IN FROM THE
SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.